Alert archive / Iowa / Frost Advisories in 2016
Frost Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 20, 2016, 3:22 PM CDT for 15 counties in Iowa. It took effect at Oct 21, 2016, 3:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2016, 3:22 PM CDT (20:22 UTC)
- In effect from
- Oct 21, 2016, 3:00 AM CDT
- Expired
- Oct 21, 2016, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS73 KDMX 202022 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT THU OCT 20 2016 ...FROST TONIGHT... .TEMPERATURES LATE TONIGHT INTO FRIDAY MORNING LOOK TO DROP TO 33 TO 36 DEGREES OVER SOUTH CENTRAL TO SOUTHEAST IOWA. LIGHT WINDS AND CLEAR SKIES WILL LEAD TO FROST DEVELOPMENT. IAZ073>075-081>086-092>097-210430- /O.NEW.KDMX.FR.Y.0003.161021T0800Z-161021T1300Z/ WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET... MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON... HUMESTON...CENTERVILLE...BLOOMFIELD 322 PM CDT THU OCT 20 2016 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY. * TEMPERATURE...33 TO 36 DEGREES. A FEW ISOLATED LOCATIONS MAY BRIEFLY DIP TO 32 DEGREES PRIOR TO SUNRISE FRIDAY MORNING. * IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ PODRAZIK
3 follow-up statements
437 WWUS73 KDMX 210205 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CDT THU OCT 20 2016 ...FROST TONIGHT... .TEMPERATURES LATE TONIGHT INTO FRIDAY MORNING WILL FALL INTO THE 32 TO 36 DEGREES OVER SOUTH CENTRAL TO SOUTHEAST IOWA. THESE TEMPERATURES COMBINED WITH LIGHT WINDS AND CLEAR SKIES WILL LEAD TO FROST DEVELOPMENT. IAZ073>075-081>086-092>097-211015- /O.CON.KDMX.FR.Y.0003.161021T0800Z-161021T1300Z/ WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET... MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON... HUMESTON...CENTERVILLE...BLOOMFIELD 905 PM CDT THU OCT 20 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY... * TEMPERATURE...32 TO 36 DEGREES LATE TONIGHT INTO EARLY FRIDAY MORNING. * IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
048 WWUS73 KDMX 210839 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 339 AM CDT FRI OCT 21 2016 ...FROST EARLY THIS MORNING... .TEMPERATURES WILL REMAIN IN THE 32 TO 36 DEGREES RANGE OVER SOUTH CENTRAL TO SOUTHEAST IOWA THROUGH SUNRISE. THESE TEMPERATURES COMBINED WITH LIGHT WINDS AND CLEAR SKIES WILL LEAD TO FROST DEVELOPMENT. IAZ073>075-081>086-092>097-211300- /O.CON.KDMX.FR.Y.0003.000000T0000Z-161021T1300Z/ WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET... MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON... HUMESTON...CENTERVILLE...BLOOMFIELD 339 AM CDT FRI OCT 21 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...32 TO 36 DEGREES EARLY THIS MORNING. * IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MJB
192 WWUS73 KDMX 211302 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 802 AM CDT FRI OCT 21 2016 ...FROST ENDING... IAZ073>075-081>086-092>097-211415- /O.EXP.KDMX.FR.Y.0003.000000T0000Z-161021T1300Z/ WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET... MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON... HUMESTON...CENTERVILLE...BLOOMFIELD 802 AM CDT FRI OCT 21 2016 ...FROST ADVISORY HAS EXPIRED... SUNSHINE AND WARMER TEMPERATURES WILL MELT THE FROST OFF THIS MORNING. $$ KLP
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 12:24 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Oct 20, 12:24 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1224 PM CDT Thu Oct 20 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today/ Issued at 341 AM CDT Thu Oct 20 2016 Weak shortwave energy dropped through the area overnight, with a reinforcing shot of colder air pushing into the state through the day. Currently have mostly cloudy conditions across the CWA with a line of showers across southwestern portions of the state. This line of showers is expected to continue to move ESE through the morning hours and diminish with time as drier air moves into the state. This will also allow the clouds to erode from northwest to southeast through the morning hours. CAA expected through the day, and cooled max temps a degree or two given cloud cover to stick around a little longer than previously expected. Therefore expect 50s across the CWA today, with northerly winds and some gustiness toward the afternoon hours. .LONG TERM.../Tonight through Wednesday/ Issued at 341 AM CDT Thu Oct 20 2016 Summary...Quiet, pleasant fall conditions through the weekend and early next week with temperatures generally in the 60s and periods of low 70s. Showers and storms return Tuesday as NW flow and ridging break down and wave develops and amplifies coming off the Rockies. Tonight through Monday...No concern for consequential weather during this time frame. After trough moves through region today surface high pressure/ridging and upper level NW flow to take over into the weekend. Friday to remain primarily in the 50s with northerly winds transitioning back southerly as surface high passes. Temperatures to rise back into 60s for Sat before a weak cold front passes as attendant surface low pass north of the state. Soundings very dry and cannot see any precipitation generation, let alone cloud cover, with its passage. Temperatures will step back a few degrees with the frontal passage, but to remain above normal for the time of year in the 60s. Southerly flow then returns to start the week as upper ridging takes over and begins some moisture return. Tuesday through Wednesday...Upper ridging begins to break down and a wave to move off the Rockies and amplify through the region by around Tue night into Wed. Euro/GFS solutions remain a bit out of sync, with GFS both faster and stronger. Though, overall pattern and timing has tended to come into better agreement the last couple of runs with tendency towards GFS. Thunder appearing likely with solutions depicting periods of widespread ~500 J/kg CAPE Tue night into Wed. Should Euro trend towards GFS, may be a window for a severe threat with decent 0-3km shear and 0-1km helicity, but may also be limited with GFS depiction of 900mb warm nose possibly lingering keeping storms elevated and nocturnal timing. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1223 PM CDT Thu Oct 20 2016 Lingering MVFR stratus to impact DSM and OTM and expecting stratus to move south of FOD prior to 18z. Some gustiness anticipated this afternoon once the cloud deck clears east before winds decouple by around 00z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Curtis AVIATION...Podrazik
Hazardous weather outlook, Oct 20, 3:51 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 AM CDT THU OCT 20 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-210900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 351 AM CDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR A FEW THUNDERSTORMS RETURN TO THE REGION WEST AND NORTH LATE MONDAY NIGHT INTO TUESDAY. DETAILS REGARDING ANY POTENTIAL SEVERE WEATHER ARE UNCERTAIN AT THE MOMENT AND WILL BECOME CLEARER OVER SUBSEQUENT FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME. CURTIS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.